Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    How can I prevent my side effects from my depression medication?

    I was diagnosed with depression last year and medicated with prestiq but since been on the medication it handmade me extremely tired I have gained 15 kilos since October and I feel dizzy and nauseus. The doctor has said everything is alright but I feel worse than I did before medication. I tried to lower the dose but the withdrawals were so bad. What can I do to help my self feel better?
  • Find a professional to answer your question

  • My research interests include immunology and the mechanisms of amyloid formation. The latter has implications for people who are dealing with Alzheimer's Disease, Parkinson's Disease … View Profile

    I am sorry to read that you have had a hard time with Pristiq - often matching the “right” anti-depressant to the “right” person is a matter of trial and error. I suggest that you discuss the option of trying another one with your doctor.

    As far as your weight gain is concerned, a registered dietian may be able to help. This site is searchable for registered dietians who are geographically convenient for you: http://daa.asn.au/ .

    All the best.

  • Dr David Wells

    Clinical Psychologist, Counsellor, Psychologist

    Dr David Wells is a fully registered Psychologist with the Psychology Board of Australia. David has experience in both private practice and public sector work.Although … View Profile

    Anti-depressant side effects are well known. Finding the right anti-depressant for you with manageable side effects is very important. May I suggest another visit to your GP to discuss if this is the right one for you. Decreasing or stopping anti-depressants should only be done under medical attention.

  • Dr Richard Beatty

    GP (General Practitioner)

    Brisbane GP With Special interest in Complex Medical, Men's health, antenatal, paediatrics. Skin Cancer Clinic Designated Aviation Medical Examiner Specific interests in Vasectomy, Dermatology & … View Profile

    Most antidepressants are an “SSRI” or in a closely related class of medication, and weight gain is reported by people taking these antidepressants. A recent medical journal review suggests that paroxetine and mirtazapine are the most likely to lead to weight gain. Fluoxetine is also said in the literature to have a lower risk of weight gain although other antidepressants generally work quicker. So it may be worth considering a switch of antidepressant and/or consider psychological therapy.

    A few people take a different class of medication for their depression (particularly when also bipolar) called “atypical antipsychotic” (eg. olanzapine or quetiapine) and weight gain with these can be a serious problem. You'll need to check the smallprint on the medication box for these generic names.

    The degree of weight gain is very unusual and it may be worth ruling out is hypothyroidism (underactive thyroid) because this can cause depressive symptoms, tiredness and weight gain, so consider asking for a blood test

    Antidepressants commonly cause nausea in the first few weeks but this usually settles down. Nausea is a symptom of chronic fatigue syndrome, however, and this can both occur alongside depression and also cause symptoms similar to depression. On the other hand, fatigue is a common symptom of depression and it can be hard to know which “came first.”

    For completion, it should be stated that the evidence is not strong that antidepressants directly cause weight gain directly; weight loss (or gain) are symptoms of depression and some people will put weight on because of the improvement in mood. But it is of course important to be sure that the antidepressant is not actually doing this and so considering a switch (when the antidepressant should be continued) is important with this degree of weight gain.

    All of this is giving some pointers but it's too difficult to do “on your own” so please do see a doctor to talk it through and consider all options. Please don't stop an antidepressant without advice because this should be done gradually at a time when your risk of relapse is low.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Sponsor(s)
Community Contributor

Empowering Australians to make better health choices